Indian Journal of Psychological Medicine
  Home | About Us | Editorial Board | Search | Ahead of print | Current Issue | Archives | Instructions | Contact | Advertise | Submission | Login 
Users Online: 51 
Wide layoutNarrow layoutFull screen layoutHome Print this page Email this page Small font sizeDefault font sizeIncrease font size


 
 Table of Contents    
LETTERS TO EDITOR
Year : 2017  |  Volume : 39  |  Issue : 2  |  Page : 215-216  

Asymmetric, tender gynecomastia induced by olanzapine in a young male


Department of Psychiatry, King George's Medical University, Lucknow, Uttar Pradesh, India

Date of Web Publication28-Mar-2017

Correspondence Address:
Sujita Kumar Kar
Department of Psychiatry, King George's Medical University, Lucknow, Uttar Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7176.203118

Rights and Permissions

How to cite this article:
Shahi MK, Kar SK, Singh A. Asymmetric, tender gynecomastia induced by olanzapine in a young male. Indian J Psychol Med 2017;39:215-6

How to cite this URL:
Shahi MK, Kar SK, Singh A. Asymmetric, tender gynecomastia induced by olanzapine in a young male. Indian J Psychol Med [serial online] 2017 [cited 2019 Dec 10];39:215-6. Available from: http://www.ijpm.info/text.asp?2017/39/2/215/203118

Sir,

Approximately 10–25% of the causes of gynecomastia are drug-induced.[1] Gynecomastia may result from imbalance in levels of androgen and estrogen as well as the elevated level of prolactin.[2] Drugs involving these hormone systems are likely to cause gynecomastia. Antipsychotic medications-induced hyperprolactinemia may manifest as gynecomastia.[3] Antipsychotic medications such as clozapine, olanzapine, aripiprazole, ziprasidone, and quetiapine possess prolactin-sparing property, hence the risk of gynecomastia with these medications is low.[3],[4],[5] The evidence for olanzapine-induced gynecomastia are scarce and limited to case reports.

A 20-year-old male had complaints of suspiciousness, fearfulness, increased physical activity, and decreased sleep for the last 1 week. These symptoms caused significant impairment in day to day functioning. This was the first episode of psychiatric illness. Physical examination of the patient did not reveal any abnormality. His routine blood investigations, thyroid function tests were within normal limits. He was diagnosed with acute and transient psychotic disorder and was started on olanzapine 10 mg/day and clonazepam 0.5 mg/day. The patient had shown improvement on the above treatment and his symptoms resolved completely in a month time. At 6 months follow-up visit, the patient reported painful enlargement of both breasts. The enlargement was asymmetrical; more in the left side than right. The patient did not report any other side effects commonly observed with olanzapine. The dose of olanzapine was reduced to 5 mg/day as the patient was clinical stable and acetaminophen 500 mg was prescribed for pain on as and when required. After 2 months of dose reduction, there was a significant improvement. The tenderness as well as enlargement of both breasts resolved completely. Causality assessment had been done using Naranjo adverse drug reaction probability scale which was suggestive of “probable adverse drug reaction” to olanzapine.

Our patient had reported asymmetric, tender enlargement of the breasts (gynecomastia was more evident in left side than right). However, there was no sexual dysfunction. The side effect was reported with 10 mg/day olanzapine which improved when the dose of medication was reduced to 5 mg/day. There is evidence of unilateral gynecomastia with antipsychotic risperidone in a case study by Mendhekar and Andrade;[6] however, similar evidence are lacking for olanzapine.

Some evidence also suggest that switching to olanzapine from risperidone improves the treatment-emergent prolactin disturbance and the improvement remains sustained over time.[7] Dopamine and prolactin have antagonistic action with each other. Antipsychotic medications elevate prolactin levels through dopamine blockade. Dopamine blockade is also responsible for the efficacy of antipsychotic medications. It is required to observe whether side effects associated with hyperprolactinemia could predict the response to antipsychotics.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
   References Top

1.
Deepinder F, Braunstein GD. Drug-induced gynecomastia: An evidence-based review. Expert Opin Drug Saf 2012;11:779-95.  Back to cited text no. 1
    
2.
Krause W. Drug-inducing gynaecomastia – A critical review. Andrologia 2012;44 Suppl 1:621-6.  Back to cited text no. 2
    
3.
Haddad PM, Wieck A. Antipsychotic-induced hyperprolactinaemia: Mechanisms, clinical features and management. Drugs 2004;64:2291-314.  Back to cited text no. 3
    
4.
Carvalho MM, Góis C. Hyperprolactinemia in mentally ill patients. Acta Med Port 2011;24:1005-12.  Back to cited text no. 4
    
5.
Besnard I, Auclair V, Callery G, Gabriel-Bordenave C, Roberge C. Antipsychotic-drug-induced hyperprolactinemia: Physiopathology, clinical features and guidance. Encephale 2014;40:86-94.  Back to cited text no. 5
    
6.
Mendhekar DN, Andrade CR. Unilateral gynecomastia induced by risperidone in a geriatric male patient. Indian J Med Sci 2005;59:361-2.  Back to cited text no. 6
[PUBMED]  [Full text]  
7.
Kinon BJ, Ahl J, Liu-Seifert H, Maguire GA. Improvement in hyperprolactinemia and reproductive comorbidities in patients with schizophrenia switched from conventional antipsychotics or risperidone to olanzapine. Psychoneuroendocrinology 2006;31:577-88.  Back to cited text no. 7
    




 

Top
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References

 Article Access Statistics
    Viewed899    
    Printed1    
    Emailed0    
    PDF Downloaded34    
    Comments [Add]    

Recommend this journal